One-third of adults in the U.S. may be unwittingly using prescription drugs that could cause depression or raise the risk of suicide, a study has found.
A team of scientists at the University of Illinois at Chicago warned that over 200 commonly prescribed drugs carry warnings that depression or suicide are potential side effects.
But patients and clinicians may be unaware of this link because the drugs may treat conditions unrelated to depression or mental health. Those include some painkillers; blood pressure and heart medication; hormonal birth control pills; proton pump inhibitors; and antacids.
Trending: Sunlight Boosted Memory in Mice
The study published in the Journal of the American Medical Association is thought to be the first to reveal that polypharmacy—where several drugs are taken at once—is associated with a heightened risk of depressive symptoms.
Around 15 percent of participants who took three or more of the drugs identified in the study reported experiencing depressive symptoms while using them. In contrast, 5 percent of those who did not use the drugs and 7 percent of those taking one medication said they experienced depression. A further 9 percent of those who took two of the drugs felt depressed. The team found similar patterns in medications that listed suicide as a potential side effect.
To compile their study, the researchers assessed data from the National Health and Nutrition Examination Survey, which documented the prescribed drug use of over 26,000 adults between 2005 and 2014.
Dr. Dima Qato, assistant professor of pharmacy systems, outcomes and policy in the UIC College of Pharmacy, and author of the study said in a statement: "Many may be surprised to learn that their medications, despite having nothing to do with mood or anxiety or any other condition normally associated with depression, can increase their risk of experiencing depressive symptoms, and may lead to a depression diagnosis.
"People are not only increasingly using these medicines alone, but are increasingly using them simultaneously, yet very few of these drugs have warning labels, so until we have public or system-level solutions, it is left up to patients and health care professionals to be aware of the risks.”
Professor Andrea Cipriani, associate professor of psychiatry at the University of Oxford, U.K., said the paper is “important” but “not alarming” and highlighted two important caveats.
“First, the risk of depression was higher in people that took more types of medicine and this may be a result of the medicines interacting, but it may also be because people with chronic illnesses take more medicines and are also more likely to have depression. This was an observational study so we cannot tease this apart.
“Second, this study looked at many medications, including antidepressants. For many of the people who self-reported depression this may simply be because the particular antidepressants didn’t work for them, or that they were biased towards expecting feelings of depression. It doesn’t necessarily mean the antidepressants caused the depression."
Professor David Baldwin, chairman of the Royal College of Psychiatrists’ Psychopharmacology Committee, said: "The findings emphasize the need for doctors to ask about all prescription and over-the-counter medicines when patients have depressive symptoms.
“If there is a risk of making those symptoms worse, especially where they are taking several medications, then the patient’s condition might be improved by a change in their prescription. This could avoid unnecessary antidepressant treatment.”
Dr. Ian Anderson, professor at the division of neuroscience and experimental psychology at the U.K.-based University of Manchester, was not involved in the study. However, he told Newsweek the findings are potentially important for casting light on an area of medicine that is not usually considered.
Further research is needed to unpack whether those who reported symptoms of depression were diagnosed with clinical depression; whether the medication or the participant's depression came first; and whether or not a drug having an association with depression in its side effects is to some extent arbitrary.
"Those on drugs associated with depression could have had more conditions that themselves are associated with depression," Anderson argued. An analysis of those only on drugs associated with depression and those without the association would also make the results clearer.
As for those concerned their medication could be causing depression, Anderson said the study shouldn’t lead anyone to stop medicating, as this always needs to be discussed with a doctor.
Anderson suggested that anyone whose mood has persistently worsened, especially inexplicably, after starting one or more medications should discuss this with a doctor. It may be possible to try an alternative treatment.
"The interactions between multiple medications is extremely difficult to predict, so it's also worth asking whether all the medications being taken are needed, as far as simplifying medication regimes where possible," he said.
This story has been updated with comment from Professor Ian Anderson.
More from Newsweek